Swishing sound in my ears. (sorry if this is considered trivial)

Hi, I just wondered if anybody could enlighten me about a 'swishing/hissing' noise in my ears.

My vital signs are normal but I am feeling generally unwell with this constant swishing sound in my ears.

I do read the Healthunlocked post daily and there have been some very sad and difficult problems this week. I send my kindest regards and best wishes to all AF sufferers and hope there will be a return to normality in the near future.


28 Replies

  • Hi, you are not the only one, I have what you could describe as a distant alarm or whistling in my ears for ages, never used to. comes and goes, gets louder then slowly goes, annoying to say the least. Don't normally keep a diary but I do now since starting meds.

  • Hi Phyl, it sounds like tinitus doesn't it. I have constant wooshing/.shishing noise in time with my heart beat which I think to be the blood coursing nicely through my body. If I get an ectopic the swish is missing!

    I suspect that we AFers are just too sensitive to our bodies and in particular our circulatory system for our own good sometimes.


  • Not only AF sufferers Bob, GPS too! Spent a couple of days in hospital last week, sent in by my GP who wasn't happy with an ECG she did, said my heart was under stress. That freaked me out! Well, it seems that the problem wasn't heart related at all but some virus. Good news in a way but embarrassed at having wasted the cardio's time and occupying a hospital bed that I didn't really need.

  • Mamamarilyn,

    Glad it wasn't AF, but, you must have been very unwell for GP to be worried enough to refer you to hospital. Never considered it a waste of time, we all need professional TLC at sometime or another.

    Hope you are feeling better now.


  • Thanks Phyllis. There was one interesting outcome though....the cardio said that an episode of PAF can sometimes trigger other stuff! Anyway, I had excellent care and a thorough MOT!

  • It is apparently a side effect of aspirin. I had it before I started on aspirin, it is more frequent the worse I feel and I certainly did not have it before I got ill with AF. It does seem worse the more AF symptoms I have so I guess the more forcefully the blood goes to my head the more noticeably it is. Irritating but something I can live with as not all the time fortunately. I would certainly mention it at your next check up. To put your mind at rest if nothing else.

  • Thank you for the fast response to my question, at the moment my pulse is staying at about 50/54 so I am not aware of my heartbeat, but I think you are right Bob about being too sensitive to the circulatory system.

    I also think you may have hit the nail on the head re:medication Ms-J-W, my Arrhythmia Nurse has suggested that I take my Sotalol three times daily rather than twice daily, it has just occurred to me that perhaps this is the reason for the sudden onset of the swishing noise.

    I think I will make a note of this for future reference.

    Kindest regards to you both.


  • You have a low heart rate just like me so maybe it is something to do with that also. If you get any explanation let us know. I do not think it is the sound of blood circulation but a kind of tinnitus (but in my ears that what it seems to me) not in sync with my heart beating at all. A bit like a far off plane whizzing overhead. Hard to explain really.

  • I have tinnitus, it's a low level hum, just like the fridge in the back ground but when my AF kicks in it moves up a gear, for months I was telling my husband there was something wrong with the fridge, then the penny dropped that it was linked to my AF !!!

  • I too have tinnitus - but only in my right ear. It has been constant for 9 weeks now - a low level hum or quiet motor sound.

    I haven't changed or started any new meds recently. Fortunately it doesn't bother me when there is other background noise but it is very annoying when trying to get to sleep.

  • Had it for fourty plus years as worked in mill and motorcyclist !

    Not noticed any increase with the AF or medication.

    Can hear pulse in ear occasionally on a night but put it down to hairy ears , sleeping position etc

  • Hi Phyl!

    It sounds like tinnitus to me, welcome to the club and no, it's not trivial... I had it for years before the AF so I can tell you you get to a stage where your mind just ignores it unless you're actually thinking about it. There's a type that is constant and another type that 'swishes' with your heartbeat. You can get noise generators to mask the noise and all sorts of gadgets, if you go to the doc they will refer you on to hospital where they will give you a quick run-through of what you can do to make it seem less prominent. It's something that's worth reporting, anyhow, so the doctor can verify what it is and pass you on to the experts... Sending best wishes back to you.


  • Hi Eatsalottie.

    So nice to hear from you and as always, I value the response from you re: question of possible tinnitus. I will seek medical advise should it continue to be a problem but I have been changing my drug dosages over the last day or two and wonder if the tinnitus is a consequence of this?

    It only occurred to me that this might be the problem after reading Ms-J-W experience with her medication.

    Kindest regards.


  • Always lovely to hear from you too :) Humorously every drug advice leaflet I read seems to say 'may worsen tinnitus' and I have to say mine got worse after I started on the bisoprolol and I don't think the warfarin has helped... It looks like a lot of people have it though, doesn't it?

  • Sadly yes, but I guess the miracle of drugs are that they keep us alive and functioning, and, we have each others support for the not's so good effects of same.

    Kindest regards.


  • Thank you,i 'm ready to do some thing. The swishing and humming is getting to me. But is better when i breath deep,had two ear surgery in 6mos. .See doctor 3-8-16, hope he can help. I think it is tinnitus.

  • I too have had tinnitus for 20+ years, but since being on Verapamil, Digoxin & Warfarin for 16 months, I have a mild screaming over the top of the tinnitus most of the time now. So I think mine has worsened since the meds; and I don't like it at all, despite having reached the stage previously, where I had "learned to live with it". Not so my husband who does not like radios on all over the house!!!

  • I have High Blood Pressure as well as AF and when my BP is high I get this buzzy/swooshy noise in my ears/head and I know to check my reading and it's always raised. Just a thought that it could be this you are experiencing?

  • Thank you, I do appreciate the communication from this AF forum, and I will keep an eye on my BP.

    P.S. love your status name.


  • If I get a whooshing in my ears it usually means my blood pressure has gone up. It will go down on its own after a few weeks and if they give me BP tabs it then goes far to low :(

  • I know that 'sad face' feeling, my pulse can be low but GP not worried. Hey Ho!

  • I too have tinnitus, don't notice it much during the day, but as you say trying to get to sleep at night can be difficult. Have been having a liqueur last thing at night but at present that upsets my heart rate almost immediately so shall have to find something else. lol


  • ........and I thought I was going mad! I too have had a swooshing noise in my ears and blamed it on yet another plight of getting older but once I'd read your post realised that it coincides with my medication and newly diagnosed AF. I hope you feel better soon; I didn't feel your post was trivial as I feel this is the place where we all understand what we are going through, big or small niggles or problems.

    I don't know what I'd be without this site as I'm still at the scared stage and never know what to expect next with my health, I feel reassured daily. Thank you :)

  • Thanks to you also, I am sorry hear that you are new to AF, it is a horrible condition but as you say, thank goodness for this site and the support it gives to all.

    One thing that comes out of all the advise from various people is that AF is 'anxiety' inducing and that can make you feel very ill, please try and remember that it is not a life threatening condition and the more you relax and use coping mechanisms i/e Ipod, exercise or anything else that you enjoy the more control you will have of your symptoms.

    Good luck and kindest regards.


  • hi phylisk

    ive had swishing/hissing noise for 25 years have been to the ear /nose hospital all they say is its not something they can not treat.and that millions of people suffer with this .its a hard thing to say and as they say that you just have to live with it .

  • Since posting my question I am amazed at how common Tinnitus is and as you rightly said I guess we have to live with it. Thank you once again.

    Kindest regards.


  • Hi Phyl, yes this is something I now have to put up with. It sometimes drives me mad. I feel like i have to blow something out of my ears like on a plane and constant swishing sound maddening. I was started on warfarin a month ago. have been hospitalised four times with chest pains and they came up with AF because of my blood pressure and also constant noise of a heart beat in my ears. Sounds daft really but that is the only way I can explain m yself.

  • Me too! Mine is a high pitched whistle which I can ignore during the day when there's lots of other noise around. It is worse if there is no noise e.g.. when reading a book or of course trying to get to sleep. I have had it ever since a bad episode of labyrynthitus . Hey ho,don't think there's anything you can do about it. X

You may also like...